Alert archive / Montana / Winter Storm Warnings in 2024

Winter Storm Warning 21, NWS Great Falls, MT

December 17, 2024Glacier County, Pondera County, Montana

NWS Great Falls, MT issued this winter storm warning at Dec 17, 2024, 8:38 AM MST for Glacier County, Pondera County, Montana. It took effect at Dec 17, 2024, 9:00 PM MST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2024, 8:38 AM MST (15:38 UTC)
In effect from
Dec 17, 2024, 9:00 PM MST
Expired
Dec 18, 2024, 6:43 PM MST
In force
22 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT

The radar

The Great Falls radar (KTFX), 144 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 7:49 AM MST, 49 minutes earlier. Its key messages:

  • Warm front lifts through the area on Wednesday, bringing some brief snow before high winds develop in the late morning and afternoon
  • Winds will be strongest along the Rocky Mountain Front, but winds over 60 mph will be possible across much of North Central and Southwestern Montana
  • Generally warmer and tranquil, if breezy at times, weather expected through the rest of this week as ridging builds in, though active weather may return next week
Area forecast discussion, Dec 17, 7:49 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
749 AM MST Tue Dec 17 2024

.KEY MESSAGES...

 - Warm front lifts through the area on Wednesday, bringing some
   brief snow before high winds develop in the late morning and
   afternoon
 - Winds will be strongest along the Rocky Mountain Front, but
   winds over 60 mph will be possible across much of North Central
   and Southwestern Montana
 - Generally warmer and tranquil, if breezy at times, weather
   expected through the rest of this week as ridging builds in,
   though active weather may return next week

&&

.UPDATE...

Early morning update: Satellite and surface observations are
showing fog developing this morning in areas where skies are
clearing in wake of light snow late last night and early this
morning. Fog in most areas is patchy in nature, but areas on the
plains adjacent to the Rocky Mountain Front, in Cascade County,
and in river valleys of Gallatin County are seeing the fog be a
bit more widespread in nature. Hence, a Dense Fog Advisory was
issued for these areas through noon. In addition to reduction in
visibility, elevated surfaces such as bridges may become slick
where fog is most dense given below freezing temperatures.
Elsewhere, where fog is more patchy in nature, a Special Weather
Statement has been issued to describe potential impacts. -AM

&&

.DISCUSSION...
/Issued 540 AM MST Tue Dec 17 2024/

 - Meteorological Overview:

Upper level ridging will begin to build into the area today in
the wake of a weak trough that moved through overnight. As this
ridge builds in, expect a fairly quiet weather day across North
Central and Southwestern Montana, though weak high pressure
sliding in across the plains will keep the plains on the cool side
even as the southwestern valleys begin to warm up under the
ridge’s influence.

The ridge that builds in today will not last long, as a strong,
vigorous shortwave trough roars into the area, along with it’s
associated jet streak. While some light snowfall (and isolated
freezing drizzle) will be possible as the system’s warm front
surges through the area, the bigger story will be the strong winds
associated with this system (more on that in the Confidence &
Scenarios section). After this shortwave, upper level ridging will
take a firm hold across the Western CONUS, which will result in
warming conditions and generally quiet weather, though it will be
a bit breezy at times. Looking into next week, there is fairly
good agreement in the models suggesting a slightly active, but
still warm, weather pattern for at least early next week heading
into Christmas.

 - Forecast Confidence & Scenarios:

For today, confidence is high in a mostly quiet day, aside from
some early morning fog and isolated light snow shower before high
pressure slides in from the north.

Wednesday will be the highest impact period of this forecast as
high winds impact most of the area. Confidence continues to
steadily increase in a seasonably notable high wind event, with
many areas of North Central and Southwestern Montana now having a
50-70%+ chance of wind gusts over 55 mph, and areas along the
Rocky Mountain Front, Judith Gap, and some of the ridges of
Southwestern Montana having over a 50% chance of wind gusts over
65 mph, I have elected to expand the existing High Wind Watch to
much of Southwestern Montana, along with some expansion further
north across the Plains. Supporting this decision are two things:
earlier timing and, in turn, atmospheric profiles more favorable
to the transport of the strongest winds to the surface thanks to
daytime thermal mixing still being in play. Recent atmospheric
profiles suggest that most low elevation areas will have about
approximately a 3-4 hour window for wind gusts over 60 mph, namely
between noon and 4, when thermal mixing will begin to weaken as
the sun sets. This will also coincide with the arrival of cooling
aloft, which will make the air aloft even more ready to mix to the
surface via mechanical mixing of the air. As confidence
increases, I would expect that most areas see the High Wind
Watches upgraded to High Wind Warnings, though we are just a bit
outside the time window for the upgrades. Regardless of what
product is out at the end of the day today, be prepared for a very
windy day across North Central and Southwestern Montana, and
ensure that any loose Christmas/Holiday decorations are secured.

Beyond Wednesday, with upper level ridging becoming entrenched
across the Western US, expect temperatures to gradually warm, with
little to no precipitation expected. This ridge will hold through
Saturday, though there are some indications that our weather could
become a bit more active early next week. Ludwig

&&

.AVIATION...
17/12Z TAF Period

A weak disturbance will exit the area this morning with low VFR to
MVFR ceilings remaining across much of the region through
Wednesday morning. By Wednesday afternoon, a strong disturbance
will arrive bringing a chance for snow and strong winds with low-
level wind shear, mountain wave turbulence, and mountain
obscuration possible through at least Wednesday evening.

North-central Montana (KCTB, KHVR): Periods of IFR due to snow
and fog will continue at KHVR through 17/18Z. After that, MVFR
ceilings will persist through the remainder of the TAF period with
another chance for snow after 18/10Z. Low clouds will persist at
KCTB through much of the period with a chance for snow after
18/06Z.

Central Montana (KGTF, KHLN, KLWT): Periods of fog and low clouds
are expected at KGTF and KLWT through the first 6 hours of the
period with temporary reductions into MVFR during this time. By
17/20Z, low clouds are expected to lift giving way to mid and high
level clouds through the remainder of the period. With the arrival
of the disturbance, there is a chance for snow at both locations
after 18/06Z. Otherwise, VFR conditions and generally light winds
will persist through the entire period at KHLN.

Southwest Montana (KBZN, KEKS): Periods of low-VFR to high-MVFR
will persist through the first 6 hours with mountain obscuration
possible during this time. After that, VFR conditions are expected
to persist through the remainder of the period. Winds will pick up
at KEKS after 18/00Z with gusty winds arriving by 18/05Z. Winds
will start to pick up at KBZN after 18/12Z with gusty winds
arriving after the end of the 12Z TAF period into Wednesday
afternoon.  -thor

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  23  16  52  21 /  20  40  20  10
CTB  17  10  45  14 /  30  50  40  10
HLN  37  26  52  29 /  20  30  40  10
BZN  36  21  49  22 /  10  20  30  10
WYS  30  16  32  13 /  50  60  60  20
DLN  37  24  46  20 /  20  10  20   0
HVR  19   5  42   6 /  30  50  60  30
LWT  27  14  48  18 /  30  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until noon MST today for Cascade County below
5000ft-Gallatin Valley-Northern High Plains-Southern High Plains.

High Wind Watch from late tonight through late Wednesday night
for East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains-Southern High Plains-
Southern Rocky Mountain Front.

High Wind Watch from Wednesday morning through late Wednesday
night for Bears Paw Mountains and Southern Blaine-Eastern
Pondera and Eastern Teton-Northern Blaine County-Western and
Central Chouteau County.

High Wind Watch from Wednesday morning through late Wednesday
night for Big Belt, Bridger and Castle Mountains-Canyon Ferry
Area-Cascade County below 5000ft-Elkhorn and Boulder Mountains-
Fergus County below 4500ft-Gallatin Valley-Gallatin and Madison
County Mountains and Centennial Mountains-Gates of the Mountains-
Helena Valley-Judith Basin County and Judith Gap-Little Belt and
Highwood Mountains-Madison River Valley-Meagher County Valleys-
Missouri Headwaters-Snowy and Judith Mountains-Upper Blackfoot
and MacDonald Pass.

Winter Weather Advisory until 9 AM MST this morning for Gallatin
and Madison County Mountains and Centennial Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Dec 17, 7:46 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
746 AM MST Tue Dec 17 2024

MTZ303>305-309>311-313-314-319-321-323-171700-
Eastern Glacier, Western Toole, and Central Pondera-
Eastern Toole and Liberty-Hill County-
Eastern Pondera and Eastern Teton-
Western and Central Chouteau County-
Bears Paw Mountains and Southern Blaine-
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Helena Valley-Meagher County Valleys-Canyon Ferry Area-
Including the cities of Cut Bank, Ethridge, Santa Rita, Devon,
Shelby, Chester, Galata, Joplin, Lothair, Whitlash, Havre, Brady,
Conrad, Ledger, Floweree, Carter, Fort Benton, Rocky Boy,
Raynesford, Geyser, Stanford, Windham, Benchland, Hobson,
Moccasin, Hilger, Lewistown, Helena, Martinsdale, Checkerboard,
Ringling, White Sulphur Springs, Toston, Townsend, and Winston
746 AM MST Tue Dec 17 2024

...Localized Reductions in Visibility...

Fog has developed over portions of the plains and valleys of
Central and North Montana this morning. While most locations will
only see visibility reductions to between one and three miles
where fog is occurring, localized reductions to as low as one
half of a mile are possible. Travelers should be prepared for
varying conditions over short distances, especially near terrain
features like river valleys and low elevation passes.

Allow extra spacing between vehicles and use low beam headlights
when traveling through foggy conditions.

Moldan

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:34 AM MSTDense Fog AdvisoryTFXCascade, Gallatin, Glacier, Lewis and Clark, Pondera, Teton2 hr
Dec 17, 9:38 AM MSTHigh Wind WarningTFXBeaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 12 more40 hr
Dec 17, 12:14 PM MSTDense Fog AdvisoryTFXLewis and Clark6 hr

Nearby

Winter Storm Warnings in Montana, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.